Alert archive / South Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 25, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 6, 2024, 4:52 PM EDT for Calhoun County, Lexington County, Richland County, South Carolina. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2024, 4:52 PM EDT (20:52 UTC)
- Expired
- Aug 6, 2024, 8:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, SC, Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 7 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:14 PM EDT | FLASH FLOOD | 2 Sw Mcentire Jngb, SC | SCHP reported flooding along Cabin Creek Rd at Gillwood Rd. |
| Aug 6, 7:00 PM EDT | FLASH FLOOD | 1 S Horrell Hill, SC | SCDOT closed the 900 block of Motley Rd due to flooding. |
| Aug 6, 7:00 PM EDT | FLASH FLOOD | 2 Ne Hopkins, SC | SCDOT had to close Air Base Rd from Cross Hill Rd to Horrell Hill Rd due to flooding. |
| Aug 6, 7:05 PM EDT | FLASH FLOOD | 1 Sw Horrell Hill, SC | Video sent of water flowing across Saddlebrook Ln in Hopkins. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
046
WGUS52 KCAE 062052
FFWCAE
SCC017-063-079-062245-
/O.NEW.KCAE.FF.W.0025.240806T2052Z-240806T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
452 PM EDT Tue Aug 6 2024
The National Weather Service in Columbia has issued a
* Flash Flood Warning for...
Northwestern Calhoun County in central South Carolina...
Lexington County in central South Carolina...
Central Richland County in central South Carolina...
* Until 645 PM EDT.
* At 452 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Additional rainfall amounts up
to 1 inch are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, Oak Grove, St. Andrews, Red Bank, Highway 6 at Lake
Murray Dam, Dentsville, McEntire Air Base, South Congaree, Pine
Ridge, Gaston, Arcadia Lakes, Columbia Metro Airport, SC State
Farmer's Market and West Columbia Riverwalk.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 26 between mile markers 92 and 133.
Interstate 20 in South Carolina between mile markers 41 and 80.
Interstate 77 between mile markers 0 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
Be aware of your surroundings and do not drive on flooded roads.
Report any flooding directly to the Columbia National Weather
Service at 803 234 4115 when it is safe to do so. You can also send
reports by Facebook or Twitter to NWSColumbia or by e-mail at
NWS.Columbia@noaa.gov.
&&
LAT...LON 3421 8131 3418 8119 3418 8118 3407 8071
3378 8083 3369 8094 3379 8144
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
LV3 follow-up statements
168
WGUS52 KCAE 062204
FFWCAE
SCC017-063-079-062345-
/O.EXT.KCAE.FF.W.0025.000000T0000Z-240806T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
604 PM EDT Tue Aug 6 2024
The National Weather Service in Columbia has extended the
* Flash Flood Warning for...
Northwestern Calhoun County in central South Carolina...
Lexington County in central South Carolina...
Central Richland County in central South Carolina...
* Until 745 PM EDT.
* At 604 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, Oak Grove, St. Andrews, Red Bank, Highway 6 at Lake
Murray Dam, Dentsville, McEntire Air Base, South Congaree, Pine
Ridge, Gaston, Arcadia Lakes, Columbia Metro Airport, SC State
Farmer's Market and West Columbia Riverwalk.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 26 between mile markers 92 and 133.
Interstate 20 in South Carolina between mile markers 41 and 80.
Interstate 77 between mile markers 0 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
Flooded roadways are nearly impossible to see at night. Avoid
traveling in this area. Turn around, don't drown.
Be aware of your surroundings and do not drive on flooded roads.
Report any flooding directly to the Columbia National Weather
Service at 803 234 4115 when it is safe to do so. You can also send
reports by Facebook or Twitter to NWSColumbia or by e-mail at
NWS.Columbia@noaa.gov.
Flash flooding will occur in the Five Points area extending
downstream along Rocky Branch Creek. This includes Maxcy Gregg Park,
areas of the USC campus along the creek, the intersection at Pickens
and Blossom, the intersection at Whaley and Main and areas of the
Olympia neighborhood along the creek.
&&
LAT...LON 3421 8131 3418 8119 3418 8118 3407 8071
3378 8083 3369 8094 3379 8144
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
LV892
WGUS52 KCAE 062315
FFWCAE
SCC017-063-079-070045-
/O.EXT.KCAE.FF.W.0025.000000T0000Z-240807T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
715 PM EDT Tue Aug 6 2024
The National Weather Service in Columbia has extended the
* Flash Flood Warning for...
Northwestern Calhoun County in central South Carolina...
Central Lexington County in central South Carolina...
Central Richland County in central South Carolina...
* Until 845 PM EDT.
* At 715 PM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Between 1.5 and 3
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, Oak Grove, St. Andrews, Red Bank, Dentsville, McEntire
Air Base, South Congaree, Pine Ridge, Gaston, Arcadia Lakes, SC
State Farmer's Market, SC State Fair Grounds, Columbia Metro
Airport and West Columbia Riverwalk.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 26 between mile markers 106 and 133.
Interstate 20 in South Carolina between mile markers 47 and 80.
Interstate 77 between mile markers 0 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
Be aware of your surroundings and do not drive on flooded roads.
Report any flooding directly to the Columbia National Weather
Service at 803 234 4115 when it is safe to do so. You can also send
reports by Facebook or Twitter to NWSColumbia or by e-mail at
NWS.Columbia@noaa.gov.
Flash flooding will occur in the Five Points area extending
downstream along Rocky Branch Creek. This includes Maxcy Gregg Park,
areas of the USC campus along the creek, the intersection at Pickens
and Blossom, the intersection at Whaley and Main and areas of the
Olympia neighborhood along the creek.
&&
LAT...LON 3401 8127 3408 8107 3411 8093 3407 8072
3407 8071 3378 8083 3369 8094 3371 8104
3379 8144
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
BC793
WGUS72 KCAE 070042
FFSCAE
Flash Flood Statement
National Weather Service Columbia SC
842 PM EDT Tue Aug 6 2024
SCC017-063-079-070052-
/O.EXP.KCAE.FF.W.0025.000000T0000Z-240807T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun SC-Lexington SC-Richland SC-
842 PM EDT Tue Aug 6 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM EDT THIS EVENING FOR
NORTHWESTERN CALHOUN, CENTRAL LEXINGTON AND CENTRAL RICHLAND
COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat, but you may encounter standing in low lying areas. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 800 AM EDT Friday for portions
of east central Georgia and central South Carolina.
&&
LAT...LON 3401 8127 3408 8107 3411 8093 3407 8072
3407 8071 3378 8083 3369 8094 3371 8104
3379 8144
$$
BCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:13 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 6, 4:13 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
413 PM EDT Tue Aug 6 2024
.SYNOPSIS...
Debby will continue slowly crossing the region through Thursday
night then begin moving away from the area. Confidence remains
high for potential heavy rainfall and flooding over the next
several days. Drier air should finally move into the region by
the weekend leading to lowering rain chances.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Key Message(s):
- Heaviest rain bands should shift eastward overnight
as Tropical Storm Debby moves offshore.
- Flash flood risks will continue, especially east of I-77 and
south of I-20.
Tropical Storm Debby moves offshore this afternoon through tonight.
This movement should result in the heaviest precipitation shifting
closer to the coast overnight. Areas west of I-77 and north of
I-20 should benefit from the decreased chance of precipitation
and lesser rainfall accumulations as the night progresses, while
areas east of I-77 and south of I-20 should see a continuation
of showers and isolated thunderstorms albeit with somewhat less
intense rainfall rates. Any additional rainfall will exacerbate
ongoing flash flooding, especially for the lower CSRA and
eastern Midlands.
Rainfall accumulations through tonight should range from less than
one quarter of inch in the Upper CSRA to three to six inches in the
eastern Midlands with the sharpest gradient just north of the I-20
corridor.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Key Message(s):
- An additional round of heavy rain is expected Wednesday Night
into Thursday which may cause additional flooding
- Potential for life threatening flash flooding continues
Wednesday through Thursday
- A Flood Watch is in effect through Thursday evening
Updates: The most significant impact is still expected to be
flooding potential. Although there may be a brief period on
Wednesday without heavy rainfall, we expect to see deep moisture
advection and heavy rain return to the region Wednesday night
and Thursday as Debby shifts W. This has led to an increased
risk of flooding further west into the northern Midlands and
Catawba regions.
Forecast and Impacts: As Debby first shifts eastward early in
the short term, western portions of the area may see a bit of
lull early Wednesday. Some western portions north of I-20 may
not get much rainfall with only the eastern areas near I-95
still seeing moderate or heavy rain.
As Debby shifts north and west, widespread heavy rainfall
across much of the area becomes more likely on Wednesday night
and Thursday with life threatening flash flooding possible in
portions of the Midlands. The combination of deep tropical
moisture of PWAT values over 2.5" and an extremely slow moving
system should yield rainfall totals of generally 4 to 8 inches
over central SC with locally higher amounts. It appears that
the heaviest precip will likely fall Wednesday night and into
Thursday afternoon. WPC has continued their high risk for the
Catawba and Pee Dee regions. It be should be noted the rarity of
such a situation with portions of our in area in Moderate and
High Risks for three consecutive days.
While flash flooding remains the main concern, additional
hazards are possible based on the intensity and track of Debby
as it nears the area. ECMWF shows a 50 to 60 kt swath of winds
at 925mb entering the Pee Dee region Wednesday night into
Thursday morning. Other deterministic models have varying
speeds and timing hampering confidence but the potential for
tropical storm wind gusts exists. There is also potential for a
tornado threat across the eastern and half of the forecast area
but again this will depend on the track.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Key Message(s):
- Drier air moves into the region in the long term but river
flooding will remain an issue in the eastern Midlands.
Drier air with PWAT's below average will wrap in behind Debby
in the first portion of the long term. The exact timing is
still somewhat unclear as to when exactly Debby will accelerate
north but there is consensus that the weekend should be limited
to just a slight chance of rain. The remainder of the long term
is fairly calm and near average weather expected as we move
into next week.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Restrictions expected to dominate the period
IFR conditions will persist at all TAF sites through 07/04Z due to
Debby associated rain bands. Visibilities should improve after
07/04Z at all TAF sites besides OGB as Tropical Storm Debby moves
offshore and the heaviest rain bands move closer to the South
Carolina coast. Ceilings should raise a bit, however they will
persist due to the abundant tropical moisture across the region.
EXTENDED AVIATION OUTLOOK...Low ceilings, reduced visibility and
rain, heavy at times, are expected to continue through at least
Thursday. Gusty winds may be possible through Wednesday night
as Debby moves through the region.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through Friday morning for SCZ016-021-022-027>031-
035-037-038-041-115-116-135>137.
GA...Flood Watch through Friday morning for GAZ063>065-077.
&&In the hours before
Local storm report, Aug 6, 11:45 AM EDT, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1145 AM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM Flood Midville 32.82N 82.23W
08/06/2024 Burke GA Emergency Mngr
Burke County Emergency Manager reported a
couple of flooded roadways in Midville, GA;
one at Cemetery St and another at Trout St.
Both roads were closed.
&&Local storm report, Aug 6, 12:32 PM EDT, 4 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1232 PM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM Flash Flood 1 WSW Orangeburg 33.49N 80.88W
08/06/2024 Orangeburg SC Local Official
City of Orangeburg has closed portions of
Riverside Drive due to flash flooding.
&&
BCLocal storm report, Aug 6, 2:06 PM EDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
206 PM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM Flash Flood 1 ENE Santee 33.49N 80.47W
08/06/2024 Orangeburg SC Dept of Highways
SCDPS reported that Bradford Blvd is washed
out near Hwy 6.
&&
BCLocal storm report, Aug 6, 3:10 PM EDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
310 PM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM Flash Flood 6 WSW Munnerlyn 32.94N 82.07W
08/06/2024 Burke GA Emergency Mngr
Burke County reported Herndon Rd was closed
with water running over roadway 2 miles
north of Byne Sunshine Rd.
&&
BCLocal storm report, Aug 6, 4:29 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
429 PM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Flash Flood Wilkinson Heights 33.49N 80.84W
08/06/2024 Orangeburg SC Law Enforcement
A SCHP Trooper reported flooded intersection
at John C Calhoun Dr and Sprinkle Ave.
&&
BCLocal storm report, Aug 6, 4:34 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
434 PM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Flash Flood Orangeburg 33.49N 80.87W
08/06/2024 Orangeburg SC Broadcast Media
Reporter reported abandoned homes along
Waring St are being flooded via social
media; pictures included.
&&
BCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:34 AM EDT | Areal Flood Advisory | CAE | Bamberg, Barnwell, Clarendon, Orangeburg | 4 hr |
| Aug 6, 7:13 AM EDT | Flash Flood Warning | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg | 5 hr |
| Aug 6, 8:20 AM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 59 hr |
| Aug 6, 8:20 AM EDT | River Flood Warning | CAE | Calhoun, Richland | 3 days |
| Aug 6, 9:59 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 33 min |
| Aug 6, 12:32 PM EDT | Flash Flood Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Sumter | 3 hr |
| Aug 6, 3:29 PM EDT | Flash Flood Warning | CAE | Clarendon, Kershaw, Lee, Richland, Sumter | 5 hr |
| Aug 6, 5:26 PM EDT | Flash Flood Warning | CAE | Fairfield, Kershaw, Richland | 2 hr |
| Aug 6, 6:20 PM EDT | River Flood Warning | CAE | Chesterfield, Marlboro | 5 days |
| Aug 6, 6:20 PM EDT | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 21 days |
| Aug 6, 6:20 PM EDT | River Flood Warning | CAE | Kershaw | 5 days |
| Aug 6, 6:54 PM EDT | Flash Flood Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg and 1 more | 6 hr |
Nearby
Flash Flood Warnings in South Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.